MAUDE Adverse Event Report: NIHON KOHDEN CORPORATION ZM-520PA; TRANSMITTER

NIHON KOHDEN CORPORATION ZM-520PA; TRANSMITTER
Model Number ZM-520PA
Medical Device Problem Codes Overheating of Device (1437); Temperature Problem (3022)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The customer was provided with an exchange to resolve the issue.The failed device was sent in to nihon kohden and is currently awaiting evaluation.No harm was reported.Nihon kohden continues to investigate the reported event.Nihon kohden will submit a supplemental report in accordance with 21 cfr section 803.56 if additional information becomes available.
 
Event or Problem Description
The customer reported that the transmitter's battery overheated and split apart.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Details of the complaint: on (b)(6) 2019, (b)(6) at (b)(6) medical center reported the transmitter (zm-520pa sn: (b)(6) overheated and the battery split apart.Customer verified there was no patient harm or injury that occurred.Customer was advised that this is usually caused by the batteries not being put in correctly.Ts to provide customer with the technical bulletin on how to properly insert the batteries into the transmitter.Service requested/performed: exchange.Investigation result : per nkc dhr, the unit has had no history of ncmr, deviation, or capa during manufacturing of the device.The device has not been refurbished and there were no discrepancies or unusual findings before device release that might relate to the reported issue.Review of device c4c history found no previously reported issues with the device after release to the customer.Qe evaluation of the device at nka was unable to duplicate the overheating upon proper insertion of the battery.The batteries required for the investigation were not returned.Inspection of the negative contacts show dents in the plastic above the spring which per nkc investigation performed under irc-nka300097945 on a similar incident is indicative of incorrect battery insertion.The incorrect insertion of the battery may cause the battery terminal spring to break the coating of the battery, leading to a short circuit.Measures to educate the customer on proper use of the batteries, including the recommended batteries, correct direction and insertion of battery, and on checking battery condition before use are addressed in the zm-520/530 series operator's manual.Customer is also advised to not allow the transmitter to continuously contact the patient's skin directly, as the transmitter heats up by 2 or 3 degrees c during normal operation, which may cause low temperature burn to the patient.Possible gradual deterioration of the transmitter battery compartment should be detected upon performance of the recommended maintenance check every six months, in which the customer is advised to ensure that the battery cover, springs, and terminals in the battery compartment are not damaged or corroded.To highlight the importance of correct battery insertion, technical bulletins mtbex 047 issued 02/09/17, mtbex 052 issued 04/25/17, and mtbex 067 issued 03/2018 were created which reiterate the recommendation of the operator's manual.Mtbex 047 provides step by step instructions on how to properly insert the battery and mtbex 052 and mtbex 067 provides examples of correct and incorrect battery placement.Importance of proper battery insertion is also addressed through the zm telemeters skills lab offered at nk university.Design considerations for the potential hazards of improper battery insertion/short circuit include: (1) spring was designed to not damage battery coating upon forcible battery insertion (2) structure designed to protect battery pole from contact with battery spring when inserted in reversed direction.(3) device designed to not cause overcurrent in case of short-circuit damage from fall, etc.The root cause is determined to be transmitter design did not foresee possibility of short circuit from incorrect insertion of the battery.Nkc conducted a test study to monitor temperature of the transmitter upon incorrect insertion of the battery.The results confirmed that the temperature at the exterior is at an acceptable level and has cleared safety standard iec 60601-1.Per hha #19-009, there have been a total of 132 "overheated" related calls life-to-date until 03/07/19.(b)(4).There have been no injuries or adverse patient events reported in association with the use of this device due to incorrect insertion of a battery.Assessment determined that in a worst case scenario, the probability of harm is "unlikely or remote" as the maximum exterior temperature (42.6 c) is below the minimum temperature (44 c) that can cause a burn after prolonged (greater than 5 hours) skin exposure.A new design change has been introduced to the transmitter rear case which would add an insulating sheet to prevent short circuit of the battery caused by incorrect battery insertion.The design change has been applied to the following serial numbers: zm-520pa - serial (b)(6) or later zm-521pa - serial (b)(6) or later zm-530pa - serial (b)(6) or later zm-531pa - serial (b)(6) or later additionally, for transmitters with serial numbers prior to the implementation range, the updated part (#6142902693 for zm-520 series, #6142902694 for zm-530 series) is available for rear case repair.Investigation conclusion: the root cause is determined to be transmitter design did not foresee possibility of short circuit from incorrect insertion of the battery.Assessment determined that in a worst case scenario, the probability of harm is "unlikely or remote" as the maximum exterior temperature (42.6 c) is below the minimum temperature (44 c) that can cause a burn after prolonged (greater than 5 hours) skin exposure.A new design change has been introduced to the transmitter rear case which would add an insulating sheet to prevent short circuit of the battery caused by incorrect battery insertion.

Brand Name
ZM-520PA
Common Device Name
TRANSMITTER
Manufacturer (Section D)
NIHON KOHDEN CORPORATION
1-31-4 nishiochia, shinjuku-ku
attn: shama mooman
tokyo, 161-8 560
JA  161-8560
MDR Report Key8382895
Report Number8030229-2019-00058
Device Sequence Number420034
Product Code DRT
UDI-Device Identifier04931921115077
UDI-Public04931921115077
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K043517
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 01/24/2020
Report Date (Section F) 01/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberZM-520PA
Device Catalogue NumberZM-520PA
Device Lot NumberNOT APPLICABLE
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/23/2019
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date01/23/2020
Device Age49 MO
Event Location Hospital
Date Report to Manufacturer01/24/2020
Initial Date Received by Manufacturer 02/01/2019
Supplement Date Received by Manufacturer01/23/2020
Initial Report FDA Received Date03/01/2019
Supplement Report FDA Received Date01/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
NOT APPLICABLE
Patient Sequence Number1
Date Report Sent to FDA01/24/2020